Alert archive / South Dakota / Red Flag Warnings in 2021

Red Flag Warning 24, NWS Rapid City, SD

September 5, 202111 counties in South Dakota; Campbell County, Crook County, Weston County, Wyoming

NWS Rapid City, SD issued this red flag warning at Sep 5, 2021, 1:44 PM MDT for 11 counties in South Dakota; Campbell County, Crook County, Weston County, Wyoming. It took effect at Sep 6, 2021, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 2021, 1:44 PM MDT (19:44 UTC)
In effect from
Sep 6, 2021, 12:00 PM MDT
Expired
Sep 6, 2021, 6:53 PM MDT
In force
7 hr
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Custer County, SD, Fall River County, SD, Haakon County, SD, Jackson County, SD, Lawrence County, SD, Meade County, SD, Oglala Lakota County, SD, Pennington County, SD, Perkins County, SD, Ziebach County, SD, Campbell County, WY, Crook County, WY, Weston County, WY

The radar

The Rapid City radar (KUDX), 29 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 7.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2184 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

569 
WWUS83 KUNR 051944
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
144 PM MDT Sun Sep 5 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314,
315, 316, 317, 318, 321, 322, 323, 324, 325, 326, 327, 328, 329,
330, 331, AND 332...

.Hot and dry conditions are anticipated on Monday ahead of an
approaching cold front. Gusty west to northwest winds will likely
develop during the afternoon hours and continue through the early
evening, leading to critical fire weather conditions over much of
northeastern Wyoming and western South Dakota.

SDZ321>332-WYZ314>318-061045-
/O.UPG.KUNR.FW.A.0019.210906T1800Z-210907T0300Z/
/O.NEW.KUNR.FW.W.0024.210906T1800Z-210907T0300Z/
Southern Black Hills-Fall River County Area-Northern Foot Hills-
Eastern Foot Hills-Custer County Plains-Pine Ridge Area-
Butte County Area-Perkins County-West Central Plains-
Ziebach County-Haakon County Area-Badlands Area-Northern Campbell-
Southern Campbell-Crook County Plains-Weston County Plains-
Wyoming Black Hills-
144 PM MDT Sun Sep 5 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314,
315, 316, 317, 318, 321, 322, 323, 324, 325, 326, 327, 328, 329,
330, 331, AND 332...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 9 PM MDT Monday. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains, 317 Weston County 
  Plains, 318 Wyoming Black Hills, 321 Southern Black Hills, 322 
  Fall River County Area, 323 Northern Foot Hills, 324 Eastern 
  Foot Hills, 325 Custer County Plains, 326 Pine Ridge Area, 327 
  Butte County Area, 328 Perkins County, 329 West Central 
  Plains, 330 Ziebach County, 331 Haakon County Area and 332 
  Badlands Area.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
065 
WWUS83 KUNR 060728
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
128 AM MDT Mon Sep 6 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 314, 315, 316, 317, 318, 321, 322, 323, 324, 325,
326, 327, 328, 329, 330, 331, AND 332...

.Hot and dry conditions will occur ahead of an approaching cold 
front today. Gusty west to northwest winds will develop during the
afternoon hours and continue through the early evening, leading 
to critical fire weather conditions over much of northeastern 
Wyoming and western South Dakota.

SDZ321>332-WYZ314>318-070300-
/O.CON.KUNR.FW.W.0024.210906T1800Z-210907T0300Z/
Southern Black Hills-Fall River County Area-Northern Foot Hills-
Eastern Foot Hills-Custer County Plains-Pine Ridge Area-
Butte County Area-Perkins County-West Central Plains-
Ziebach County-Haakon County Area-Badlands Area-Northern Campbell-
Southern Campbell-Crook County Plains-Weston County Plains-
Wyoming Black Hills-
128 AM MDT Mon Sep 6 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 314, 315, 316, 317, 318, 321, 322, 323, 324, 325,
326, 327, 328, 329, 330, 331, AND 332...

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains, 317 Weston County 
  Plains, 318 Wyoming Black Hills, 321 Southern Black Hills, 322 
  Fall River County Area, 323 Northern Foot Hills, 324 Eastern 
  Foot Hills, 325 Custer County Plains, 326 Pine Ridge Area, 327 
  Butte County Area, 328 Perkins County, 329 West Central 
  Plains, 330 Ziebach County, 331 Haakon County Area and 332 
  Badlands Area.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...The combination of gusty winds and low relative
  humidity will produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
113 
WWUS83 KUNR 062000
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
200 PM MDT Mon Sep 6 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 314, 315, 316, 317, 318, 321, 322, 323, 324, 325,
326, 327, 328, 329, 330, 331, AND 332...

.Along and ahead of a surface trough and weak cool front, gusty 
west to northwest winds will blow through the early evening, 
leading to critical fire weather conditions over much of 
northeastern Wyoming and western South Dakota. Conditions will
improve overnight.

SDZ321>332-WYZ314>318-070300-
/O.CON.KUNR.FW.W.0024.000000T0000Z-210907T0300Z/
Southern Black Hills-Fall River County Area-Northern Foot Hills-
Eastern Foot Hills-Custer County Plains-Pine Ridge Area-
Butte County Area-Perkins County-West Central Plains-
Ziebach County-Haakon County Area-Badlands Area-Northern Campbell-
Southern Campbell-Crook County Plains-Weston County Plains-
Wyoming Black Hills-
200 PM MDT Mon Sep 6 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
314, 315, 316, 317, 318, 321, 322, 323, 324, 325, 326, 327, 328,
329, 330, 331, AND 332...

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains, 317 Weston County 
  Plains, 318 Wyoming Black Hills, 321 Southern Black Hills, 322 
  Fall River County Area, 323 Northern Foot Hills, 324 Eastern 
  Foot Hills, 325 Custer County Plains, 326 Pine Ridge Area, 327 
  Butte County Area, 328 Perkins County, 329 West Central 
  Plains, 330 Ziebach County, 331 Haakon County Area and 332 
  Badlands Area.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity will produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
362 
WWUS83 KUNR 070053
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
653 PM MDT Mon Sep 6 2021

SDZ321>332-WYZ314>318-070200-
/O.CAN.KUNR.FW.W.0024.000000T0000Z-210907T0300Z/
Southern Black Hills-Fall River County Area-Northern Foot Hills-
Eastern Foot Hills-Custer County Plains-Pine Ridge Area-
Butte County Area-Perkins County-West Central Plains-
Ziebach County-Haakon County Area-Badlands Area-Northern Campbell-
Southern Campbell-Crook County Plains-Weston County Plains-
Wyoming Black Hills-
653 PM MDT Mon Sep 6 2021

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, 317, 318, 321,
322, 323, 324, 325, 326, 327, 328, 329, 330, 331, AND 332...

The National Weather Service in Rapid City has cancelled the Red
Flag Warning.

Winds have dropped below advisory criteria and humidities 
continue to rise this evening.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Sep 5, 11:41 AM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 5, 11:41 AM MDT, 2 hours 3 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1141 AM MDT Sun Sep 5 2021

.DISCUSSION...(Today Through Saturday)
Issued at 120 AM MDT Sun Sep 5 2021

Mean western CONUS ridging can be expected through most of the
period with overall warm and dry weather. Weak impulse coupled
with WAA and steep mid level lapse rates are supporting elevated
convection over NW NE. This activity may build back into scentral
SD toward dawn for a few hours before shifting out of the FA.
Otherwise, warmer and dry weather on track for today as deep layer
ridging is ongoing. Even warmer and drier conds for Monday ahead
of a progressing southern Canadian shortwave. This will support
the warmest day in the period with widespread highs in the 90s,
and a few 100s toward central SD. Deep mixing ahead of a cool
front will support a breezy day most places, esp northeast WY and
NW SD. Cool front will advect through the FA dry Monday evening,
with a period of breezy NW winds. Much cooler day expected Tue,
with another warming trend through the remainder of the week, as
well as dry conds. The next chance for precip looks to be toward
next weekend or early next week as the ridge breaks down via a
stronger upper trough.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1138 AM MDT Sun Sep 5 2021

VFR conditions are expected over the CWA through the forecast
period.

&&

.FIRE WEATHER...
Issued At 120 AM MDT Sun Sep 5 2021

Hot and very dry weather can be expected Monday, with highs
climbing into the 90s and relative humidity values falling to 10
to 15 percent. Breezy conditions may also develop on Monday
afternoon, particularly across far northwestern South Dakota. As a
result, critical fire weather conditions will be possible across
most of northeast Wyoming and western South Dakota Monday
afternoon and evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Monday afternoon through Monday evening
     for SDZ321>332.

WY...Fire Weather Watch from Monday afternoon through Monday evening
     for WYZ314>318.

&&

DISCUSSION...JC
AVIATION...Wong
FIRE WEATHER...JC
Hazardous weather outlook, Sep 5, 5:38 AM MDT, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
538 AM MDT Sun Sep 5 2021

SDZ024-028-044-046-047-049-061145-
Northern Black Hills-Central Black Hills-Bennett-Mellette-Todd-
Tripp-
538 AM MDT Sun Sep 5 2021 /638 AM CDT Sun Sep 5 2021/

This Hazardous Weather Outlook is for portions of south central
South Dakota...southwestern South Dakota...and the Black Hills of
South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-025>027-029>032-041>043-072>074-WYZ054>058-071-
061145-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
538 AM MDT Sun Sep 5 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Critical fire weather conditions may develop on Monday across far
northwest South Dakota, and a Fire Weather Watch is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Nearby

Red Flag Warnings in South Dakota, 2021Red Flag Warnings in Wyoming, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.